Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Dodge City, KS

July 25, 2025Pratt County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 25, 2025, 2:38 AM CDT for Pratt County, Kansas. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2025, 2:38 AM CDT (07:38 UTC)
Expired
Jul 25, 2025, 9:30 AM CDT
In force
7 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Pratt County, KS

The radar

The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:00 AM CDTRAIN 5.821 Sw Preston, KSMesonet.
Jul 25, 7:00 AM CDTRAIN 7.33Iuka, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

387 
WGUS53 KDDC 250738
FFWDDC
KSC151-251430-
/O.NEW.KDDC.FF.W.0013.250725T0738Z-250725T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
238 AM CDT Fri Jul 25 2025

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Central Pratt County in south central Kansas...

* Until 930 AM CDT Friday.

* At 238 AM CDT, emergency management reported thunderstorms 
  producing heavy rain in Pratt with multiple roads flooded.  
  Between 2 and 3 inches of rain have fallen. Additional rainfall 
  amounts of 1 to 3 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pratt, Iuka, Preston and Coats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3782 9846 3776 9846 3771 9846 3769 9846
      3752 9878 3749 9883 3754 9892 3773 9876
      3782 9868

FLASH FLOOD...OBSERVED

$$

BURGERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 12:49 AM CDT, 1 hour 49 minutes earlier. Its key messages:

  • T-storms with locally heavy rain are likely this evening over south central Kansas including Medicine Lodge.
  • Very hot weather is predicted for Saturday through Tuesday and possibly into Wednesday.
  • Cooler weather will return by Thursday and Friday.
Area forecast discussion, Jul 25, 12:49 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1249 AM CDT Fri Jul 25 2025

.KEY MESSAGES...

- T-storms with locally heavy rain are likely this evening over
  south central Kansas including Medicine Lodge.

- Very hot weather is predicted for Saturday through Tuesday and
  possibly into Wednesday.

- Cooler weather will return by Thursday and Friday.

&&

.DISCUSSION...
Issued at 259 PM CDT Thu Jul 24 2025

A frontal boundary over southern Kansas and northern Oklahoma,
along with a weak upper level disturbance, will lead to t-storm
development late this afternoon in Barber county. Initial
storms will form in southeastern Barber county and these may
expand a bit northward on outflow. Damaging winds as high as 60
mph and locally heavy rain is possible. Elevated showers and
t-storms will develop later tonight along and south of a line
from Elkhart to Jetmore to Stafford; but these will not be
severe. Normally when heavy rain develops to the southeast it
cuts off heavy rain chances to the north. Current thinking is
that the heavy rain potential is confined to Barber county along
the front. Areas along I-70 and across west central Kansas will
stay mainly dry.

Cooler weather will persist Friday, with lingering showers
possible through mid morning. Highs will be in the 80s. A weak
upper level disturbance in the southern stream will approach the
central high plains Saturday; but at the same time there will
be a tendency for upper level height rises across the southern
plains. The various ensemble means show no precipitation and
this is probably correct. That said, going with 0% t-storm
chances when mid level flow is coming across Colorado into
western Kansas is risky in summer. But any t-storms would be
isolated so that rain chances at any one point are less than 5%.

An upper level ridge will expand across western Kansas Sunday
through Tuesday. In the absence of any frontal convergence,
t-storm chances are close to 0%. The highest heat indices will
be across central Kansas from Hays south to Pratt where surface
dewpoints will remain in the upper 60s to near 70. However, the
models have all been underestimating low level moisture this
summer, perhaps because of the mishandling of moisture fluxes
from the ground and vegetation. In dry years this pattern would
yield several days with readings over 100. But confidence in
reaching 100 is lower this year given all the rain in Dodge City
and surrounding areas. The hottest readings will be across far
western Kansas where the air will be drier. Therefore,
temperatures at locations such as Ulysses, Lakin, Garden City
and Scott City will likely reach or exceed 100. From Dodge City
eastward, readings may fall short of 100; but elevated moisture
levels will likely result in heat indices from 100-105,
particularly for Larned, Hays and Pratt.

An upper level trough traversing southern Canada and into the
Great Lakes mid next week will shove a cold front through
western Kansas late Wednesday. Temperatures may still be hot
Wednesday, especially along the OK/KS state line. The ensemble
means show a frontal passage some time Wednesday, suggesting
cooler temperatures along I-70 and possibly farther south. The
ensemble means of the EPS and GEPS show t-storm chances
increasing by Wednesday evening and Thursday as the front
passes, along with cooler temperatures for Thursday and Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1235 AM CDT Fri Jul 25 2025

Scattered thunderstorms will be possible overnight and through
at least the first half of the day on Friday across southwest
Kansas. The best chances for these thunderstorms will be in the
Dodge City and Liberal areas through 18z Friday. Rainfall may be
heavy at times which may reduce visibilities from time to time
from these storms. Ceilings will also fall to 1000ft AGL or less
between 09z and 15z in the Garden City and Hays areas as
stratus develops early Friday morning. Elsewhere the HREF and
LAMP guidance has ceilings at or above 3000ft AGL. Winds
overnight and Friday will be primarily east northeast at less
than 10 knots.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Finch
AVIATION...Burgert
Hazardous weather outlook, Jul 24, 3:11 AM CDT, 23 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
311 AM CDT Thu Jul 24 2025

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
311 AM CDT Thu Jul 24 2025 /211 AM MDT Thu Jul 24 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms between 3pm and
9 pm south of a Stafford to Meade line. Main hazards will be 60
mph wind gusts and small hail.

Heavy rainfall will also be possible from these late day and
overnight thunderstorms. This heavy rainfall may result in
localized flash flooding, especially in poor drainage and low
lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An extended period of hot temperatures can be expected from Sunday
through at least Tuesday. Heat Index values each afternoon will
range from 100 to near 104.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:08 AM CDTAreal Flood AdvisoryDDCEdwards, Pawnee, Stafford4 hr
Jul 25, 3:23 AM CDTFlash Flood WarningDDCClark, Comanche, Kiowa7 hr
Jul 25, 3:35 AM CDTRiver Flood WarningDDCPratt4 hr
Jul 25, 4:55 AM CDTAreal Flood WarningDDCEdwards, Pawnee, Stafford6 hr
Jul 25, 1:35 PM CDTSpecial Weather StatementDDCPawnee, Rush40 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.